Acne causing joint inflammation?

Question

My son has a severe case of acne that has caused an inflammation to occur in his joints. He is taking a steroid and an anti-inflmmatory. Has anyone else encountered this or know of a suggested treatment?

Answer

There is a well described association of arthritis with severe skin inflammation and acne. There is a spectrum of these conditions, but we generally consider this to be in the family of the spondyloarthritis forms of arthritis.  This is the group of conditions that includes the arthritis associated with psoriasis.  There is also an uncommon condition called SAPHO syndrome (synovitis, acne, pustulosis, hyperostosis and osteitis) that has characteristic new bone formation seen around joints  Some cases of acne associated arthritis are mild and may improve with aggressive treatment of skin disease (including the use of tretinoin type agents and antibiotics such as minocycline or doxycycline).  Others may respond to NSAIDS. But some cases require the use of DMARD type medications that include Methotrexate, sulfasalazine, and biologics in severe cases.  

Clifton Bingham, III, MD

About Clifton Bingham, III, MD

Associate Professor of Medicine
Director - Johns Hopkins Arthritis Center